It’s scary to think about, but mistakes do happen in hospitals—including at Inova and many other hospital systems throughout our state. While any number of things can go wrong with a patient’s healthcare during a hospital visit or stay, one of the most common mistakes made in hospitals involves medication. In fact, according to the journal of the American Nurses Association, medication mistakes are a very common healthcare error that increases hospital stays, inpatient expenses, and deaths.
Who Is at Risk?
Almost every patient who visits the emergency room or stays at a hospital is given some type of medication—whether it is to reduce pain or for life-saving measures. This means that anyone who receives any type of medicine during a hospital stay is at risk for being a victim of a medication error.
How Do Medication Mistakes in Hospitals Occur?
Medication errors occur in hospitals for many reasons. One problem that leads to this kind of mistake is the fact that many drugs have similar names. Doctors, nurses, anesthesiologists, and pharmacists need to be extra careful when dealing with medications that sound similar to other drugs. Another reason for medication mistakes is that there are many people involved in the process, from prescribing a medication to dispensing it and administering it. Unfortunately, things can and do go wrong along the way.
Although there are a number of mistakes that occur concerning medications, one of the most common errors that occurs at hospitals involves wrong medications being given to patients. Two common ways patients receive wrong medications include:
- Doctors prescribe wrong medications. Although doctors have years of training, they sometimes prescribe the wrong drug to a patients by accident. In fact, it is shockingly easy for this to occur. A doctor may prescribe the wrong medication because many different drugs have similar names. Also, wrong medications can be prescribed to patients when doctors fail to double check allergies to medications or when they fail to confirm the different medications patients are taking. Certain medications can have a bad reaction with other medications, causing patients harm.
- Nurses administer wrong medications. Sometimes medication errors occur because of a nurse’s mistake. Maybe a doctor prescribed the right drug but a nurse got confused due to a sound-alike medication, or a nurse confused two different patients, mixing up their medications and giving them the wrong drugs. Nurses have procedures and protocols to follow to ensure these types of mistakes don’t happen, but sometimes nurses skip steps and cut corners or get distracted, accidentally causing harm to patients along the way.
Serious Medication Errors
While patient harm can occur involving any type of medication error, there are some drugs that can cause patients very serious injuries and even death when used in error. These types of drugs are identified as high-alert medications (HAM). According to The Joint Commission (TJC), there are four HAM classes that are identified to have some of the most harmful outcomes when misused, including anticoagulants, sedatives, insulins, and opioids.
If a doctor, nurse, or other healthcare professional gave you the wrong medication, you may have a medical malpractice lawsuit on your hands. Whether you received a HAM drug or another type of medication that was incorrect, the effects can range from minor to fatal. If any harm came to you or a loved one due to wrong medication, it is critical to establish that the healthcare professional failed to act reasonably.
Proving Medical Malpractice Involving Wrong Medications
Our law firm proves medical negligence by showing that the medical provider failed to use the same degree of care that another competent medical professional would have used. Whether your case is against a doctor, nurse, hospital or pharmacy, it is critical that you have an experienced lawyer handling your case when it comes to medical malpractice laws. We welcome your phone call and will provide you with answers to your questions in a free consultation.